Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 72, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 3, 2017, 7:44 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 7:44 PM MST (02:44 UTC)
- Expired
- Aug 3, 2017, 10:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 125 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1515 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
309
WGUS55 KFGZ 040244
FFWFGZ
AZC005-040545-
/O.NEW.KFGZ.FF.W.0072.170804T0244Z-170804T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
744 PM MST THU AUG 3 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County including Paria River in north central Arizona...
* Until 1045 PM MST
* At 737 PM MST, stream gauge reports indicate a flash flood moving
down the Paria River from Utah into Arizona. The stream gauge on
the Paria River just north of the Arizona state line indicated a
sudden rise of around 2 feet around 645 PM MST. Expect this flood
wave to move down to the confluence with the Colorado River near
Lees Ferry by late this evening.
* Some locations that will experience flooding include...
Paria River from the Arizona state line to Lees Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3700 11175 3695 11165 3687 11157 3686 11160
3692 11173 3700 11195
$$
JJ2 follow-up statements
581
WGUS75 KFGZ 040459
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
959 PM MST THU AUG 3 2017
AZC005-040545-
/O.CON.KFGZ.FF.W.0072.000000T0000Z-170804T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
959 PM MST THU AUG 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR
COCONINO COUNTY...
At 955 PM MST, rain has ended over the Paria River drainage in far
northern Coconino County. However, a flood wave is likely still
moving southeast down the river from earlier rain in Utah, and will
reach the Colorado River near Lees Ferry over the next couple of
hours.
Some locations that will experience flooding include...
Paria River from the Arizona state line to the confluence
with the Colorado River at Lees Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3700 11175 3695 11165 3687 11157 3686 11160
3692 11173 3700 11195
$$
JJ112
WGUS75 KFGZ 040559
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1059 PM MST THU AUG 3 2017
AZC005-040559-
/O.EXP.KFGZ.FF.W.0072.000000T0000Z-170804T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
1059 PM MST THU AUG 3 2017
...THE FLASH FLOOD WARNING FOR PARIA RIVER IN NORTHERN
COCONINO COUNTY HAS EXPIRED...
Rain ended several hours ago in the Paria River drainage. A flood
wave that moved into Arizona from Utah earlier this evening will
likely decrease as it moves toward the confluence with the Colorado
River at Lees Ferry. The risk of large rises in the river level has
decreased, but it is still advised to stay away from the Paria River
for the rest of tonight.
LAT...LON 3700 11175 3695 11165 3687 11157 3686 11160
3692 11173 3700 11195
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:41 PM MST, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 3, 3:41 PM MST, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 341 PM MST Thu Aug 3 2017 .SYNOPSIS...Another round of showers and thunderstorms is expected on Friday before a drier and more stable airmass moves into the region over the weekend into early next week. This will result in much less storm coverage across northern Arizona. && .DISCUSSION...Shower and thunderstorm activity has been more widespread this afternoon with multiple storms producing pea-size hail and gusty winds. Some flooding has also been reported across portions of the area with the stronger storms. Expect convection to continue into the early evening hours before a decreasing trend after sunset. Latest hi-res guidance indicates there could be some lingering shower activity into the overnight hours, but the probability of a more organized cluster of storms is low at this point. Expect more scattered showers and thunderstorms to develop Friday with areas along the Mogollon Rim and northward as the favored locations for development. Increasing southwesterly flow over the weekend and into next week will advect drier air into the region. This will result in significantly reduced shower and thunderstorm coverage. Ensembles continue to indicate precipitable water values at around 2 standard deviations below normal. Long range models show moisture returning to the region after mid week and increasing shower and thunderstorm activity. && .AVIATION...For the 00Z package...Mainly VFR conditions are expected with scattered thunderstorms clearing after 02z Friday. Another round of scattered thunderstorms are forecast Friday afternoon, mainly affecting the KPGA-KGCN-KFLG-KINW terminal aerodromes. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect scattered showers and thunderstorms Friday and Saturday with areas of moderate to locally heavy rain. Gusty winds will develop near any storms. Sunday through Tuesday...A drying trend is forecast with mainly dry conditions across all of northern Arizona by Monday and Tuesday. Near average temperatures are expected. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS AVIATION...TM FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 3, 4:07 AM MST, 15 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 407 AM MST Thu Aug 3 2017 AZZ004>018-037>040-040430- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 407 AM MST Thu Aug 3 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight The most likely initial development will be over the White Mountains and Mogollon Rim later this morning, with storm motion to the North and Northeast. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Moisture begins to decrease across the area limiting storms to a more isolated pattern through the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 3, 2:21 PM MST, 5 hours 23 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 221 PM MST THU AUG 3 2017 AZZ008-037-032200- Yavapai County Valleys and Basins-Yavapai County Mountains- 221 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 300 PM MST... At 220 PM MST, Doppler radar was tracking a strong thunderstorm over Iron Springs, or 10 miles west of Prescott Valley, moving west at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Yavapai Campground, Indian Hill West Prescott and Iron Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3464 11247 3451 11249 3451 11266 3464 11265 TIME...MOT...LOC 2120Z 102DEG 7KT 3458 11259 KD
Special weather statement, Aug 3, 2:44 PM MST, 5 hours before
Special Weather Statement National Weather Service Flagstaff AZ 244 PM MST THU AUG 3 2017 AZZ007-032200- Coconino Plateau- 244 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 300 PM MST... At 243 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles east of Rose Well, or 45 miles west of Desert View at Grand Canyon, moving southwest at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Coconino County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3594 11251 3580 11241 3566 11263 3587 11281 TIME...MOT...LOC 2143Z 066DEG 11KT 3583 11260 KD
Special weather statement, Aug 3, 2:51 PM MST, 4 hours 53 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 251 PM MST THU AUG 3 2017 AZZ037-032215- Yavapai County Valleys and Basins- 251 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 315 PM MST... At 251 PM MST, Doppler radar was tracking a strong thunderstorm near Black Canyon City, or 11 miles northeast of New River, moving west at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rock Springs and Black Canyon City. LAT...LON 3405 11215 3418 11216 3417 11197 3402 11195 TIME...MOT...LOC 2151Z 080DEG 6KT 3408 11205 KD
Special weather statement, Aug 3, 4:45 PM MST, 2 hours 59 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 445 PM MST THU AUG 3 2017 AZZ007-008-015-037-040030- Yavapai County Valleys and Basins-Western Mogollon Rim-Coconino Plateau-Yavapai County Mountains- 445 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR HIGHWAY 89 JUST SOUTH OF ASH FORK UNTIL 530 PM MST... At 443 PM MST, Doppler radar was tracking a strong thunderstorm near Ash Fork, or 25 miles north of Chino Valley, moving east at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Highway 89 from 2 to 8 miles south of Ash Fork. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3509 11261 3523 11256 3522 11227 3498 11234 TIME...MOT...LOC 2343Z 285DEG 7KT 3513 11248 JJ
Local storm report, Aug 3, 7:30 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
730 PM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HEAVY RAIN 1 NNW YAVA 34.48N 112.90W
08/03/2017 M2.00 INCH YAVAPAI AZ PUBLIC
2" RAIN MEASURED ON SITE. WEST EASTWOOD WASH
FLOWING OVER A LOW WATER CROSSING 8-10
INCHES DEEP FOR 150 FEET. THE DURATION OF
THE HEAVY RAIN EVENT WAS 2 HOURS.
&&
DLBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:20 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 4, 10:55 AM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Aug 4, 12:23 PM MST | Special Weather Statement | FGZ | 22 min | |
| Aug 4, 2:46 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 119 min |
| Aug 4, 3:54 PM MST | Special Weather Statement | FGZ | 36 min | |
| Aug 4, 4:21 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 114 min |
| Aug 4, 4:50 PM MST | Special Weather Statement | FGZ | 25 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.